Bipolar Drug, Lamictal (Lamotrigine) Linked To Aseptic Meningitis, Warns FDA

Aug 12th, 2010 | By healthnews | Category: Health

rate iconEditor’s Choice
Main Category: Bipolar
Also Included In: Psychology / Psychiatry;  Regulatory Affairs / Drug Approvals
Article Date: 12 Aug 2010 – 12:00 PDT

email icon email to a friend   printer icon printer friendly   write icon view / write opinions
<!–   rate icon rate article

Lamictal (Lamotrigine), a medication approved by the FDA for the treatment of seizures and bipolar disorder, can cause aseptic meningitis, the Food and Drug Administration (FDA), has announced. Aseptic meningitis is inflammation of the meninges – the protective membranes that cover the brain and spinal cord, not caused by bacterial infection.

The FDA and GlaxoSmithKline (GSK), the makers of the drug, are working together to update the prescribing information and patient medication guide to include this risk.

Aseptic meningitis has many possible causes, some of which include:

  • viruses
  • Toxic agents
  • Some vaccines
  • Some autoimmune diseases
  • Some drugs (including Lamictal)

Signs and symptoms of aseptic meningitis include:

  • Headache
  • Fever
  • Chills
  • Nausea
  • Stiff neck
  • Vomiting
  • Photophobia – sensitivity to light

In some cases patients with aseptic meningitis need to be hospitalized.

The FDA says that if no other clear cause of the meningitis is detected, discontinuation of Lamictal should be considered.

Russell Katz, M.D., director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research, said:

Aseptic meningitis is a rare but serious side effect of Lamictal use. Patients that experience symptoms should consult their health care professional immediately.

The FDA says it became aware of the aseptic meningitis-Lamictal link through routine adverse event monitoring and liaisons with GSK.

Lamictal was approved for bipolar disorder treatment in the USA in December 1994. Up to November 2009 there were 40 cases of aseptic meningitis identified in patients taking Lamictal. The symptoms were reported to occur within one to 42 days after starting Lamictal. Thirty-five of the 40 patients required hospitalization. In most cases, symptoms ended after Lamictal was discontinued. In 15 cases, symptoms, often more severe, returned when patients restarted the drug.

Source: FDA

Written by Christian Nordqvist


Copyright: Medical News Today

Not to be reproduced without permission of Medical News Today



All opinions are moderated before being added.

Please note that we publish your name, but we do not publish your email address. It is only used to let
you know when your message is published. We do not use it for any other purpose. Please see our
privacy policy for more information.

If you write about specific medications or operations, please do not name health care professionals by name.

Contact Our News Editors

For any corrections of factual information, or to contact the editors please use our feedback form.

Please send any medical news or health news press releases to:

Full Text RSS Feeds | WordPress Auto Translator

Tags: , , , , , , , , , , , , , , , , , ,

Comments are closed.